Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Wichita, KS

July 25, 2000Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2000, 3:37 AM CDT for Marion County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2000, 3:37 AM CDT (08:37 UTC)
Expired
Jul 25, 2000, 4:30 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:15 AM CDTThunderstorm Wind 52 EMarion, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS53 KICT 250837
SVRICT
KSC115-250930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
337 AM CDT TUE JUL 25 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 430 AM CDT.

* AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF MARION...OR ABOUT 35 MILES
  EAST OF MCPHERSON...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MARION AROUND 345 AM CDT...
  NEAR FLORENCE AROUND 420 AM CDT...
  9 MILES NORTH OF BURNS AROUND 430 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 430 AM CDT.

LAT...LON 3845 9704 3809 9706 3809 9684 3839 9682

HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 AM CDT, 22 minutes earlier.

Area forecast discussion, Jul 25, 3:15 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT TUE JUL 25 2000

NW FLOW PERSISTS AND FOCUS WILL REMAIN ON STORM CHCS AND MAX TEMPS.
LATEST WATER VAPOR IMAGERY SHOWS STRONG UPPER LOW ACROSS ND WITH MID
LEVEL TROUGH EXTENDING SOUTH THROUGH THE CENTRAL PLAINS.
MEANWHILE...UPPER RIDGE CHARACTERIZED BY ABUNDANT SUBTROPICAL
MOISTURE IS NOW MAKING SOME SLIGHT PROGRESS EAST INTO THE HIGH
PLAINS THIS MORNING. THIS SHOULD KEEP THE MID LEVEL TROUGH
PROGRESSIVE ACROSS KS/NEB ALLOWING FOR PTCLDY SKIES AFTER WHATEVER
DEVELOPS AND AFFECTS THE CWA THIS MORNING. MEANWHILE...THE 850
THETAE RIDGE EXTENDS NORTH/SOUTH ACROSS KS WITH 35KT LLJ SHOULD DRAW
STORMS SOUTH THIS MORNING...AND IMPRESSIVE 850/700 VEERING/WAA
SHOULD ALSO ALLOW THE STORMS TO PERSIST IN SOME FORM OR ANOTHER INTO
SUNRISE.

FOR TODAY...AFTER A ROUND OF SCATTERED STORMS THIS A.M. SHOULD SEE
PTCLDY SKIES AND MAX TEMPS AROUND  YESTERDAY/S. NGM MOS APPEARS
REASONABLE AND WILL GENERALLY FOLLOW THROUGH THE 48 HOUR PERIOD.

TONIGHT...ALTHOUGH ANY SFC/850 BOUNDARIES WILL REMAIN NORTH OF
AREA...THE ORIENTATION OF TH 850 THETAE AXIS ACROSS NEBRASKA AND THE
LOW LEVEL UPSLOPE FLOW WOULD ARGUE FOR STORMS TO FIRE ACROSS WESTERN
NEB AND TRAVEL ESE BEFORE DIVING SOUTH INTO KS TONIGHT.  WILL KEEP
STORMS CHANCES GOING ALL AREAS OVERNIGHT.

WEDS...OVERALL REGIME PERSISTS AND WILL CONTINUE A SLIGHT CHC
WORDING WITH CURRENT FCST AND NGM GUIDANCE TEMPS LOOKING GOOD. NO
CHANGES WEDS NIGHT WITH MORE STORMS POSSIBLE.

EXTENDED...NORTHWEST FLOW PERSISTS WITH SOME VARIATION IN THE
LONGWAVE DETAILS BUT WILL NOT CHANGE THE GOING FCST FROM THURSDAY
AND BEYOND WITH A CHANCE FOR STORMS EACH DAY UNTIL THERE IS SOME
GREATER SHIFT IN THE LONGWAVE PATTERN.

FCSTID = 11
ICT   88  67  89  70 /  30  30  20  30
HUT   88  67  90  69 /  20  30  20  30
EWK   88  68  90  70 /  30  30  20  30
EQA   88  68  89  69 /  30  30  20  30
WLD   88  67  89  68 /  30  30  20  30
RSL   87  66  90  68 /  30  30  20  30
GBD   87  67  90  68 /  30  30  20  30
SLN   88  67  91  68 /  40  30  20  30
MPR   88  67  90  68 /  30  30  20  30
CFV   86  65  87  6%8 /  20  20  20  20
CNU   85  65  87  68 /  20  20  20  20
K88   85  66  87  68 /  20  20  20  20

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:53 AM CDTSevere Thunderstorm WarningICTRussell67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.